Nevada, 2014

Tornado in Nevada, May 21, 2014

May 21, 2014 · NWS LKN · 1 event in 1 county or zone

A tornado was photographed near Horse Mountain. A storm survey was conducted but steep and rugged terrain hampered survey efforts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A tornado was photographed near Horse Mountain. A storm survey was conducted but steep and rugged terrain hampered survey efforts. No damage was found.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 21, 1:15 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, May 21, 1:15 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
215 PM PDT WED MAY 21 2014

.SYNOPSIS...LOW PRESSURE WILL MOVE AWAY FROM NEVADA OVER THE NEXT
FEW DAYS, WITH SHOWERS AND THUNDERSTORM COVERAGE DECREASING
THROUGH FRIDAY. WARMER TEMPERATURES AND PLEASANT SPRING WEATHER IS
EXPECTED OVER THE MEMORIAL DAY WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY.

CLOSED LOW SPINNING OVER NEVADA THIS AFTERNOON, CENTERED NEAR
TONOPAH. HAS BEEN AN ACTIVE CONVECTIVE DAY IN THE NORTHEAST
QUADRANT OF THE CYCLONE'S CIRCULATION, WITH NUMEROUS THUNDERSTORMS
PRODUCING SMALL HAIL, FREQUENT LIGHTNING, AND WINDS TO ABOUT 55
MPH. LARGE AMOUNTS OF SMALL HAIL HAVE ACCUMULATED AT TIMES, WITH
AREAS OF ROTATION NOTED FROM RADAR AND STORM SPOTTERS IN THE
FIELD. ONE ORGANIZED CONVECTIVE LINE WILL ROTATE WESTWARD INTO NW
NEVADA THIS AFTERNOON AND EVENING, WITH STRONG STORMS AT TIMES.
SPC MESOANALYSIS INDICATES CAPE OF 500-1000 J/KG IN AND NEAR
HUMBOLDT COUNTY STILL, AND RESPECTABLE SHEAR, AHEAD OF THE
APPROACHING LINE. CAPE IS ALREADY REGENERATING ACROSS CENTRAL
NEVADA AND WHITE PINE COUNTY, WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS EXPECTED TO ROTATE NORTHWARD INTO NORTHERN NEVADA,
SO KEPT POPS HIGH THIS EVENING AS INHERITED. CURRENTLY ONLY 40
DEGREES AT THE OFFICE, SO COLD POOL BEHIND EARLY CONVECTIVE LINE
IS SIGNIFICANT, AND CAPE IS SERIOUSLY DEPLETED, SO EXPECT MUCH
LESS VIGOR TO THUNDERSTORMS ACROSS CENTRAL AND NE NEVADA THROUGH
THIS EVENING. EXPECT ALL CONVECTION TO DISSIPATE WITH THE LOSS OF
HEATING, ACROSS ALL ZONES, BY 10 PM. AN ISOLATED SHOWER CAN'T BE
RULED OUT OVERNIGHT WITHIN THE UPPER LOW'S CIRCULATION, BUT MOST
ZONES WILL BE DRY.

THURSDAY...CLOSED LOW SINKS SOUTHWARD AND WEAKENS, WITH ITS
INFLUENCE ON NEVADA'S WEATHER LESSENING WITH TIME. GFS/NAM DEPICT
ANOTHER ROUND OF INSTABILITY BY LATE MORNING, DIAGNOALLY SW-NE
ACROSS NEVADA, CENTERED ON ELKO COUNTY, SO KEPT SHOWERS AND
THUNDERSTORMS MENTIONED. ACTUALLY INCREASED POPS ON THE HIGHER
TERRAIN OF ELKO COUNTY. AFTERNOON TEMPERATURES WILL RECEIVE QUITE
A BOOST THURSDAY, AS HEIGHTS CLIMB BEHIND THE DEPARTING UPPER LOW.
LESS CLOUDS, SHOWERS AND CONVECTION WILL ALSO ALLOW TEMPERATURES
TO CLIMB BACK TO THE LOW TO MID 70S.

FRIDAY...WARMER STILL, AS UPPER LOW WEAKENS FURTHER AND LIMPS INTO
ARIZONA. HEIGHTS CLIMB SOME MORE, ALLOWING SEVERAL MORE DEGREES OF
WARMING, INTO THE UPPER 70S AND LOWER 80S. INSTABILITY IS JUST
ABOUT GONE BY FRIDAY, WITH ONLY MEAGER LIFTED INDEX VALUES
REMAINING OVER ELKO AND WHITE PINE COUNTIES. KEPT A FEW ISOLATED
THUNDERSTORMS MENTIONED FOR THESE ZONES FRIDAY AFTERNOON, BUT
CERTAINLY NOT EXPECTING MUCH.

TURNER

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS IN
FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH THE LONG
TERM PERIOD. HIGH PRESSURE BUILDS INTO THE CWA FRIDAY NIGHT AND
CONTINUES OVER THE AREA THROUGH MONDAY FOR A WARMING AND DRYING
TREND. A BROAD TROUGH BEGINS TO FORM OVER THE PACIFIC NORTHWEST
MONDAY NIGHT FOR INCREASED CLOUDS AND DRY WARM SOUTHWESTERLY FLOW
ALOFT OVER THE CWA. WINDS WILL INCREASE WITH THE APPROACHING
TROUGH EARLY NEXT WEEK. TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES
ABOVE NORMAL THROUGH THE PERIOD.  JH

&&

.AVIATION...MOIST AND UNSTABLE AIRMASS OVER THE REGION THIS EVENING
WILL RESULT IN EARLY EVENING THUNDERSTORMS AT ALL SITES.
THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY AFTERNOON WITH THE BEST
CHANCE AT KEKO.  JH

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL DECREASE IN
COVERAGE THROUGH FRIDAY. WARM AND DRY WEATHER RETURNS OVER THE
MEMORIAL DAY WEEKEND, WITH MIN RH VALUES DECREASING.  BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/87/87/99
Hazardous weather outlook, May 21, 2:02 AM PST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
302 AM PDT WED MAY 21 2014

NVZ030-031-033>041-221015-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
302 AM PDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE AGAIN TODAY AS AN UPPER
LEVEL SYSTEM SPINS OVER CENTRAL NEVADA. SOME OF THE STORMS MAY BE
STRONG AND COULD PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH...AND
BRIEF HEAVY RAIN. THE STRONGEST STORMS ARE FORECAST TO BE ACROSS
NORTHEAST HUMBOLDT...NORTHERN ELKO...AND LANDER COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

A DRYING AND WARMING TREND WILL COMMENCE THURSDAY THROUGH THE
REST OF THE FORECAST PERIOD. EXPECT NICE SPRING-LIKE WEATHER WITH
QUIET CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Local storm report, May 21, 12:47 PM PST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
147 PM PDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     2 W ELKO                40.84N 115.80W
05/21/2014                   ELKO               NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTS ROTATING WALL
            CLOUD...VERIFIED THROUGH VIDEO. ALSO SHINGLES AND ROOFING
            DEBRIS WERE REMOVED FROM A STRUCTURE. SMALL HAIL WAS ALSO
            REPORTED.

&&

JRM
Local storm report, May 21, 12:49 PM PST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
149 PM PDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 W ELKO                40.84N 115.80W
05/21/2014  M0.75 INCH       ELKO               NV   NWS EMPLOYEE

            HAIL COVERED THE GROUND.

&&

JRM
Special weather statement, May 21, 1:19 PM PST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
219 PM PDT WED MAY 21 2014

NVZ030-036-212200-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
219 PM PDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 300 PM PDT...

AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGENTA...MOVING WEST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THIS STORM MAY PRODUCE SIGNIFICANT HAIL
ACCUMULATIONS. MOTORISTS  SHOULD BE PREPARED FOR ACCUMULATING HAIL
WHEN DRIVING THROUGH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BATTLE MOUNTAIN...
   PHOENIX MINE...
   TRENTON CANYON MINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4069 11667 4046 11672 4055 11724 4063 11723
      4078 11710
TIME...MOT...LOC 2119Z 097DEG 22KT 4061 11680

JRM
Special weather statement, May 21, 2:01 PM PST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
301 PM PDT WED MAY 21 2014

NVZ040-212245-
NORTHWESTERN NYE COUNTY NV-
301 PM PDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NYE COUNTY UNTIL 345 PM
PDT...

AT 258 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS NORTHWEST NYE COUNTY...FROM NEAR
GABBS TO NEAR TONOPAH...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. SMALL HAIL IS LIKELY...AND MAY ACCUMULATE ON
SOME ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
  GABBS...
  TONOPAH...
  RURAL NORTHWESTERN NYE COUNTY...
  RURAL WESTERN NYE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3805 11725 3878 11805 3895 11819 3904 11768
      3823 11690 3804 11706
TIME...MOT...LOC 2200Z 046DEG 16KT 3866 11764

TURNER
Local storm report, May 21, 2:33 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
333 PM PDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 NW ELKO               40.86N 115.79W
05/21/2014  M0.75 INCH       ELKO               NV   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL AT 5TH AND BROOKWOOD IN
            ELKO.

&&

JRM
Local storm report, May 21, 2:34 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
334 PM PDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     LIGHTNING        ELKO                    40.84N 115.76W
05/21/2014                   ELKO               NV   BROADCAST MEDIA

            LIGHTNING STRUCK A RADIO TOWER KNOCKING OUT A LOCAL RADIO
            STATION.

&&

JRM

The radar

The Elko radar (KLRX), 60 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lander

When
May 21, 3:30 PM PST to 3:35 PM PST
Where
Lander County, 11.33 mi WSW of Gold Acres to 11.56 mi WSW of Gold Acres
Rating
EF0
Path length
0.24 mi
Path width
50 yd
Reported by
Public
Coordinates
40.210, -116.930

A tornado was photographed near Horse Mountain. A storm survey was conducted but no damage was found. However survey efforts were hampered by steep and rugged terrain.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyThe tornado archive for Nevada, 2014Warnings in Nevada, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510877.